Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 30, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 9, 2021, 10:25 PM MDT for Petroleum County, Phillips County, Montana. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2021, 10:25 PM MDT (04:25 UTC)
- Expired
- Jun 9, 2021, 11:30 PM MDT
- In force
- 65 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Petroleum County, MT, Phillips County, MT
The radar
The Glasgow radar (KGGW), 125 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 10:38 PM MDT | HAIL 1.25 | 6 Nnw Fourchette, MT | PHOTO SUBMITTED THROUGH FACEBOOK. LOCATED NEAR THE DRY FORK RD AND MIDALE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 6:42 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 4.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
296
WUUS55 KGGW 100425
SVRGGW
MTC069-071-100530-
/O.NEW.KGGW.SV.W.0030.210610T0425Z-210610T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
1025 PM MDT Wed Jun 9 2021
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
South central Phillips County in northeastern Montana...
Northern Petroleum County in northeastern Montana...
* Until 1130 PM MDT.
* At 1025 PM MDT, a severe thunderstorm was located 13 miles west of
Fourchette, or 19 miles southeast of Zortman, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fourchette and Sun Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4814 10804 4776 10759 4744 10831 4758 10831
4762 10846 4779 10848
TIME...MOT...LOC 0425Z 236DEG 24KT 4770 10826
HAIL...1.25IN
WIND...60MPH
$$
NWS Glasgow
rux1 follow-up statement
605
WWUS55 KGGW 100458
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
1058 PM MDT Wed Jun 9 2021
MTC069-100506-
/O.CAN.KGGW.SV.W.0030.000000T0000Z-210610T0530Z/
Petroleum MT-
1058 PM MDT Wed Jun 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PETROLEUM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.
LAT...LON 4814 10804 4776 10759 4761 10811 4791 10831
TIME...MOT...LOC 0456Z 236DEG 24KT 4782 10800
$$
MTC071-100530-
/O.CON.KGGW.SV.W.0030.000000T0000Z-210610T0530Z/
Phillips MT-
1058 PM MDT Wed Jun 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR SOUTH CENTRAL PHILLIPS COUNTY...
At 1056 PM MDT, a severe thunderstorm was located near Fourchette, or
25 miles east of Zortman, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Fourchette and Sun Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4814 10804 4776 10759 4761 10811 4791 10831
TIME...MOT...LOC 0456Z 236DEG 24KT 4782 10800
HAIL...1.50IN
WIND...60MPH
$$
NWS Glasgow
ruxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:28 PM MDT, 57 minutes earlier.
Area forecast discussion, Jun 9, 9:28 PM MDT, 57 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 928 PM MDT Wed Jun 9 2021 .DISCUSSION... Today is the lull between storms, with severe potential once again Thursday with all modes of severe possible. In addition, locally heavy rainfall is once again possible Thursday afternoon and evening. In addition, there's a chance for some severe storms tonight in the far northern and western portions of the CWA. Tonight... Showers and thunderstorms should enter the CWA late this evening and overnight tonight, with some gusty winds and small hail possible with any storms that do develop. In addition, the environmental winds will begin to pick up area-wide, which will be enough to reach Lake Wind Advisory criteria over Fort Peck Lake. Some lingering showers and thunder is possible in the northeast (Daniels and Sheridan Counties) from whatever's left over from the overnight convection. Thursday through Friday.... CAMs guidance in fairly good agreement in developing storms tomorrow afternoon over the eastern half of the CWA in the ballpark of 3 PM MDT. In addition, storms will be developing over Central Montana as well, so there will be a dry slot in between the two areas of convection. The eastern line will move into North Dakota during the evening while the convection in Central Montana spreads across the area. WPC has outlooked roughly the eastern half of the CWA for a marginal risk of excessive rainfall, with a slight risk roughly east of a Scobey to Wibaux line: this seems reasonable given the doubleshot of storms this part of the area should get, and a Flash Flood Watch may be needed in later forecast packages. SPC has the eastern half of the CWA under an enhanced risk, with a hatched area for winds and hail (with the hatched hail area for almost all of the area): this also is reasonable given the convective parameters that are setting up. After the storms move out, the gusty environmental winds will continue into Friday and temperatures will be much cooler than it was today or what it will be on Thursday. Saturday and beyond... Upper level ridging will begin to build in, leading to rising temperatures through the weekend into early next week. The peak of the heat currently appears to be Monday and Tuesday. Dry weather will return as well. 97 && .AVIATION... FLIGHT CONDITIONS: Periods of MVFR ceilings are possible Thursday morning at KGGW and KOLF. VFR conditions expected Thursday afternoon. LLWS: Possible overnight tonight just before sunrise at KSDY and KGDV. Possible again at all terminals Thursday evening into Friday morning. WINDS: E 15-20 kts overnight tonight. SE-E 15-25 kts Thursday morning, switching to the W-NW 15-25kts, gusts 30-35kts by afternoon. SYNOPSIS: A round of showers and thunderstorms will impact Phillips, Petroleum and Valley counties overnight, possibly impacting KGGW by early morning. Debris clouds left over from these overnight storms may lower ceilings to MVFR conditions at the western terminals. Ceilings lift by noon Thursday but widespread showers and thunderstorms will develop by afternoon with some of the storms becoming severe. The storms will begin to push out of the area by midnight and should exit into North Dakota by Friday morning. RMB && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday morning through Thursday evening for MTZ122-137. Lake Wind Advisory from 3 AM Thursday to 7 PM MDT Friday For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
In the hours before
Local storm report, Jun 9, 8:39 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
839 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 8 SW PHILLIPS 48.02N 108.29W
06/09/2021 M2.00 INCH PHILLIPS MT PUBLIC
TWITTER PHOTO OF HAILSTONES WITH
MEASUREMENT. TIME ESTIMATED.
&&
JEZLocal storm report, Jun 9, 8:48 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
848 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 8 E ZORTMAN 47.93N 108.35W
06/09/2021 M3.00 INCH PHILLIPS MT PUBLIC
TWITTER PHOTO OF HAIL MEASUREMENT. TIME
ESTIMATED.
&&
JEZSpecial weather statement, Jun 9, 9:18 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Glasgow MT
918 PM MDT Wed Jun 9 2021
MTZ016-060-100400-
Southwest Phillips MT-Central and Southeast Phillips MT-
918 PM MDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 1000 PM MDT...
At 918 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Roy, or 27 miles south of Zortman, moving
northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Zortman, Landusky and Fred Robinson Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.
LAT...LON 4792 10874 4792 10863 4799 10861 4798 10844
4800 10843 4789 10808 4758 10841 4762 10844
4760 10848 4760 10851 4762 10852 4761 10858
4762 10861 4762 10867 4765 10873 4764 10876
4766 10879 4768 10878 4771 10883
TIME...MOT...LOC 0318Z 206DEG 33KT 4754 10874
NWS Glasgow
TFJLocal storm report, Jun 9, 9:27 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
927 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL ZORTMAN 47.92N 108.53W
06/09/2021 M1.70 INCH PHILLIPS MT PUBLIC
PHOTO SUBMITTED SHOWING GOLF BALL SIZED HAIL
AND SHINGLE DAMAGE. TIME ESTIMATED.
&&
RUXLocal storm report, Jun 9, 9:31 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
931 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND GST 5 WNW LANDUSKY 47.92N 108.73W
06/09/2021 M56 MPH PHILLIPS MT MESONET
WIND GUST FROM MESONET STATION MTHAY 6.1 SW
HAYS (MT DOT). SUSTAINED WIND 44 MPH.
&&
JEZSpecial weather statement, Jun 9, 10:16 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1016 PM MDT Wed Jun 9 2021
MTZ016-060-100500-
Southwest Phillips MT-Central and Southeast Phillips MT-
1016 PM MDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHILLIPS COUNTY UNTIL
1100 PM MDT...
At 1015 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Hays, or 12 miles north of Zortman, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Dodson and Phillips.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.
LAT...LON 4822 10843 4822 10841 4837 10841 4845 10831
4825 10788 4796 10840 4798 10844
TIME...MOT...LOC 0415Z 223DEG 27KT 4809 10845
NWS Glasgow
ruxThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:56 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 64 min |
| Jun 9, 7:51 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 54 min |
| Jun 9, 8:30 PM MDT | Special Weather Statement | GGW | 45 min | |
| Jun 9, 8:33 PM MDT | Special Weather Statement | GGW | Petroleum | 42 min |
| Jun 9, 8:44 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 61 min |
| Jun 9, 9:18 PM MDT | Special Weather Statement | GGW | 42 min | |
| Jun 9, 9:32 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum, Phillips | 58 min |
| Jun 9, 10:16 PM MDT | Special Weather Statement | GGW | Phillips | 44 min |
| Jun 9, 10:37 PM MDT | Special Weather Statement | GGW | 38 min | |
| Jun 9, 10:38 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 67 min |
| Jun 9, 11:28 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 25 min |
| Jun 9, 11:56 PM MDT | Special Weather Statement | GGW | Phillips | 94 min |
| Jun 10, 3:47 AM MDT | Red Flag Warning | GGW | Dawson, McCone, Prairie, Richland, Wibaux | 16 hr |
| Jun 10, 2:32 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland | 16 min |
| Jun 10, 3:14 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Roosevelt, Sheridan | 61 min |
| Jun 10, 3:27 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 63 min |
| Jun 10, 3:31 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 59 min |
| Jun 10, 3:41 PM MDT | Tornado Warning | GGW | Richland | 34 min |
| Jun 10, 4:05 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 55 min |
| Jun 10, 4:12 PM MDT | Tornado Warning | GGW | Richland, Roosevelt | 33 min |
| Jun 10, 4:22 PM MDT | Special Weather Statement | GGW | 38 min | |
| Jun 10, 4:23 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 67 min |
| Jun 10, 4:38 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt, Wibaux | 45 min |
| Jun 10, 5:21 PM MDT | Special Weather Statement | GGW | Garfield | 39 min |
| Jun 10, 5:44 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Wibaux | 61 min |
| Jun 10, 5:54 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 66 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.